New Mexico, 2021Flash Flooding and Hail in New Mexico, July 6 to 7, 2021
July 6 to 7, 2021 · NWS ABQ · 11 events in 10 counties and zones
The area of high pressure that had been centered over the Four Corners shifted slightly westward on July 6, 2021. Meanwhile, low level return flow continued which aided in keeping moisture values high across New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- $500,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The area of high pressure that had been centered over the Four Corners shifted slightly westward on July 6, 2021. Meanwhile, low level return flow continued which aided in keeping moisture values high across New Mexico. With sufficient instability and shear, another crop of thunderstorms developed first across the high terrain before becoming more widespread across lower elevations. With numerous days of widespread thunderstorms and heavy rainfall, soils across northern and central New Mexico were saturated and primed for more flash flooding. Numerous flash floods were reported across the area with the most significant flash flooding occurring in the Belen area and farther south into Socorro County. Several inches of rainfall breached a canal in Belen which flooded low-water crossings as well as numerous homes and businesses. A State of Emergency was declared in Valencia County due to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 10:51 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 5, 10:51 PM MST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 PM MDT Mon Jul 5 2021
.AVIATION...
06Z TAF CYCLE
Isolated to scattered showers and thunderstorms will continue to
slide southward across portions of central and northeast NM through
the overnight hours. Brief MVFR cigs/vsbys will be possible with the
heavier showers. Additionally, MVFR cigs are likely to develop along
the OK and TX borders by sunrise, and these low cigs should diminish
by 15-16Z. Another robust crop of showers and thunderstorms are
expected Tuesday afternoon across most of northern and central NM. A
few storms across northeast and east central NM may be strong or
severe with large hail and gusty winds.
34
&&
.PREV DISCUSSION...251 PM MDT Mon Jul 5 2021...
.SYNOPSIS...
Scattered to numerous storms moving off the mountains in the early
afternoon to surrounding lower elevations by the late afternoon and
evening continue today and Tuesday. A few storms along and
immediately east of the central mountain chain will have the
potential to become severe this afternoon. Storm coverage lessens
becoming isolated to scattered at best Wednesday through Friday with
temperatures warming up and nearing the 100 degree mark at Farmington
Friday. Temperatures moderate with increasing storm coverage
returning by next weekend. Locally heavy rainfall, gusty winds, hail,
and cloud to ground lightning will accompany any nearby or passing
storm.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
True to its name, the Four Corner’s high is currently located just
southeast of the landmark, but the feature will undergo a westward
shift in the coming days. A moist atmosphere remains in place over
much of northern and central NM with this morning’s PWAT measuring
1.16 inch (not quite a record, but well above the 90th percentile).
Northwestern areas of NM closest to the high are registering lower
PWAT values closer to 0.7 inch as relatively drier air continues to
periodically wrap into the state while eastern and southeastern areas
of the state continue to boast higher PWAT values of 1.3 to 1.5
inch. A light easterly surface flow is modeled over the eastern half
of the state this afternoon and evening, and while observations are
not overly convincing this is transpiring, this would enhance
directional shear through the vertical column and allow a few storms
to turn strong to severe as they roll into the plains through the
evening. Locally heavy rainfall will also be a threat into the
evening, especially in far eastern zones as indicated above. High
resolution convection- allowing models and short range ensembles
indicate nocturnal convection could be persistent in eastern zones
tonight as surface winds veer a bit more south southeasterly, feeding
sufficient inflow into southward propagating cells.
As the high nudges westward on Tuesday, storm motions could veer
with more of a southwestward heading for most cells. Surface winds
will also be predominantly southeasterly in many areas. This could
keep directional differences from winds aloft and perhaps sufficient
shear for a few more strong or severe cells, mainly along east
slopes of the central mountains and into the northeastern corner of
the state. A MCS is also modeled to originate over northeastern NM
early Tuesday evening before dropping southward across the plains
Tuesday night, so high POPs have been built into the forecast for
these areas.
52
LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The long term begins with drier air becoming entrained around the
northern side of the Four Corners high and back down into northern NM
Wednesday and Thursday, as the centroid nudges back closer to
northwestern NM. Afternoon storms become isolated to scattered in
coverage as a result over the forecast area as daytime highs creep
up, into the upper 90s for Farmington. This trend continues Friday
when Farmington’s forecast high temperature is 100F. While being
the hottest day of the forecast period, Friday looks to outperform
the two drier days of Wednesday and Thursday. This will be thanks to
a shortwave trough rounding the northern side of the trough over the
northern Rockies. This will help spark storms off the Rockies
stretching down into the Sangre de Cristo’s moving southeastward
over the adjacent high plains. The upper high slides back westward,
with fairly high confidence given both GFS and ECMWF deterministic
solutions resolve this behavior. Meanwhile, the aforementioned
shortwave trough sends down a backdoor front which looks to help aid
in pushing low level monsoon moisture from the Gulf and Great Plains
westward for next weekend. With the additional moisture the upper
high sliding back over the Great Basin, scattered to numerous
afternoon storms look likely again along the high terrain with
steering flow remaining mostly north-to-south.
52/24
&&
.FIRE WEATHER...
Overall, there are low fire weather concerns for the next several
days. The weather pattern will be defined by scattered to numerous
showers and thunderstorms for the remainder of today and Tuesday
with a a slight decrease in coverage on Wednesday, reducing a bit
more on Thursday and Friday. The spatial distribution of surface/low
layer moisture will be slow to evolve over the next several days,
and afternoon humidity will repeatedly be lowest in the northwest
plateau of NM. Storm chances will also be lowest in this relatively
drier northwest portion of the state, generally increasing
southeastward across the remainder of the forecast area where more
wetting storms will be found. The northwestern zones will also be at
highest risk for heat, drier air in the mid levels, and consequently
higher Haines indices and more unstable conditions. Any storms that
do develop in northwest NM would also be the favored candidates for
dry lightning from less efficient rainfall. Otherwise, wind concerns
will originate from thunderstorm outflows, some of which could
induce gusty east canyon winds for a couple to a few hours in the
evenings (mostly in central zones
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 5, 2:04 AM MST, 22 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
304 AM MDT Mon Jul 5 2021
NMZ201>241-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
304 AM MDT Mon Jul 5 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a Marginal Risk for strong to severe thunderstorms over the
eastern plains of New Mexico from mid-afternoon through the evening
hours. The main threat will be gusty to damaging straight-line winds.
Heavy rain capable of localized flash flooding will also be a concern
across the entire region, especially with slow-moving storms and/or
near and downstream from wildfire burn scars.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The active monsoon pattern will continue to support elevated storm
coverage and the threat for heavy rainfall capable of flash flooding
on Tuesday, especially in the Upper Gila region and areas along and
east of the central mountains. Burn scars and areas with recent heavy
rainfall will be most susceptible to flash flooding. Isolated strong
or severe storms cannot be ruled out across northeast New Mexico for
Tuesday afternoon and early evening with gusty outflow winds serving
as the primary risk.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather, rainfall amounts
and any flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637.
DPorter
Event by event
6 flash flood, 2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Lightning, Santa Fe
- When
- July 6, 12:30 AM MST to 4:00 AM MST
- Where
- Santa Fe County, 5.82 mi WNW of Otto
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.100, -106.100
A lightning strike resulted in a structure fire in Edgewood during the early morning hours of July 6th. The fire destroyed a shed, a porch, and a fifth wheel RV. Damages are estimated for the loss of the property.
Flash Flood, Mora
- When
- July 6, 12:17 PM MST to 3:30 PM MST
- Where
- Mora County, 4.18 mi N of Chacon to 9.1 mi NNE of Chacon
- Cause
- Heavy Rain / Burn Area
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 36.210, -105.360
Rainfall totals just under one inch in a short period of time across the Luna burn scar resulted in flash flooding north of Chacon. The fast moving water and debris flow washed out large boulders and downed trees near Luna Canyon Road, and a private road to many cabins was also washed out. A CoCoRaHS observer reported that the Lujan Canyon road was impassable due to washed out culverts and large amounts of debris on the road. Damages are a rough estimate.
Flash Flood, Lincoln
- When
- July 6, 1:46 PM MST to 4:00 PM MST
- Where
- Lincoln County, 0.95 mi NW of Ruidoso to 0.59 mi WNW of Ruidoso
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Social Media
- Coordinates
- 33.340, -105.692
Heavy rain along the Rio Ruidoso caused water to overflow its banks which resulted in flash flooding alongside the river. Several bridges, such as the Main Road Bridge, Gavilan Canyon Bridge, and the Eagle Bridge were overtopped and damaged. The McDaniel Bridge in Upper Canyon was completely destroyed. The City of Ruidoso opened a community center for displaced residents and visitors. Damages are estimated for the structural damage done to the bridges. The New Mexico Governor declared a state of emergency for Lincoln County as a result of the significant flooding.
Thunderstorm Wind, Guadalupe
- When
- July 6, 3:05 PM MST to 3:10 PM MST
- Where
- Guadalupe County, Anton Chico
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -105.140
A trained spotter estimated a 60 mph wind gust from a severe thunderstorm near Anton Chico.
Thunderstorm Wind, Union
- When
- July 6, 3:46 PM MST to 3:51 PM MST
- Where
- Union County, 10.29 mi NNW of Sedan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -103.220
A trained spotter estimated a 60 mph wind gust from a severe thunderstorm near Sedan.
Hail, Quay
- When
- July 6, 4:00 PM MST to 4:04 PM MST
- Where
- Quay County, 3.07 mi NE of Tucumcari
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.200, -103.690
A COOP observer near Tucumcari reported nickel size hail from a strong thunderstorm tracking southwestward through the area.
Hail, Guadalupe
- When
- July 6, 4:00 PM MST to 4:05 PM MST
- Where
- Guadalupe County, 0.57 mi W of Cuervo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.030, -104.410
A trained spotter reported one inch hail from a severe thunderstorm near Cuervo. The spotter also reported that the hail accumulated to about an inch deep, but impacts are known.
Flash Flood, San Miguel
- When
- July 6, 4:29 PM MST to 7:00 PM MST
- Where
- San Miguel County, 12.38 mi SSE of Variadero to 5.71 mi S of Conchas
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.240, -104.340
Heavy rain southwest of Conchas resulted in flash flooding along New Mexico State Road 104. No damages were known.
Flash Flood, De Baca
- When
- July 6, 6:53 PM MST to 9:00 PM MST
- Where
- De Baca County, 10.56 mi SW of Dunlap to 12.65 mi W of Ft Sumner
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.958, -104.641
Heavy rain and flash flooding forced the closure of New Mexico State Road 20 from mile marker 0 to mile marker 45. No damages were known.
Flash Flood, Socorro
- When
- July 6, 8:00 PM MST to July 7, 1:00 AM MST
- Where
- Socorro County, 5.7 mi E of Veguita to 2.23 mi NE of Riley
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 34.509, -106.671
Very strong thunderstorms with heavy rainfall of 2 to 4 inches severely impacted the Socorro area as well as areas north of the city into the early morning hours of July 7th. The Socorro County emergency manager reported that irrigation ditches throughout Socorro County were impacted with overtopping and washing out due to the flood waters. The La Joya Acequia sustained significant damage with several feet of concrete-lined ditches lost and culverts exposed. The Sabinal Fire Station in northern Socorro County was flooded, and numerous homes in low-lying areas in the County had water surrounding them. Numerous country roads and arroyos were flooded and washed out. The BNSF Railroad was also significantly impacted as all trains had to be stopped due to silt and rock debris covering the railroad tracks that go through Socorro County. Damages are estimated.
Flash Flood, Valencia
- When
- July 6, 8:30 PM MST to July 7, 1:00 AM MST
- Where
- Valencia County, 5.56 mi WSW of Turn to 2.67 mi E of Dalies
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 34.531, -106.835
Heavy rain in Belen resulted in significant flash flooding across the town. Over two inches of rain breached the Belen Highline Canal which caused flooding along Main Street. An unknown amount of homes and businesses were damaged from the water. The New Mexico Governor signed an executive order declaring a State of Emergency in Valencia County due to the flooding. Damages are estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
- Damaging Winds in New York, July 6, 2021$29,000 · 61 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960295, 960220, 960224, 960225, 960226, 960227, 960230, 960228, 960233, 960296, 960234.